Stalked by a Stealthy Cancer, Part 3: ADT Side Effects

Frederick talks about dealing with the side effects of androgen deprivation therapy in Part 3 of his series. Read Part 1 and Part 2.

In for a shock

Last week I was in for a shock when perusing pictures of myself from 2017. Who was that healthy, vigorous, middle-aged man? When I look in the mirror today, I see an old man. What changed? Possibly androgen deprivation therapy (ADT).

I started ADT in 2018, and the effects on me have been profound. But at least now when I look in the mirror, I see a living old man; without ADT that may not have been possible.

A medication treadmill

I started with a single dose of Bicalutamide followed by with three injections of Lupron, spaced 6 months apart. Combined with IMRT radiation therapy, my PSA dropped from 2.9 to .1 to .01 to undetectable. Thankfully, my PSA has remained undetectable, and I have ADT to thank for that. But there has been a cost.

The published side effects of Lupron look like a checklist of all the symptoms I have experienced. And in some cases, the attempted treatments of these side effects have caused other problems; many times, I have thought that I am on a medication treadmill.

Experiencing ADT side effects

My initial experiences with ADT went well, but as I was to find out, ADT crept up on me, gradually disrupting up one bodily function after another.

The first sign of trouble was the swelling of my ankles (edema). I work out a lot and have athletic legs, so this was a surprising issue, but worse was to come.

Next came the hot and cold flashes. Sometimes my temperature dipped to 95.3, and I had trouble warming up (until I got a hot flash and got overheated). I also was plagued by sleeplessness at night because of hot flashes, leg cramps, and frequent need to urinate (nocturia); I have not had a full night’s sleep since the ADT kicked in. Flomax was proscribed to help the nocturia but ended up making me dizzy, so I am off that.

Adding to the woes

My high-stress job, in combination with commuting (I had two car accidents), added to my woes. Acid reflux, debilitating fatigue, and gastrointestinal issues became a problem. The PPI proscribed to treat the acid reflux (Pantoprazole), possibly in combination with Lupron, caused some bone density concerns.

My sexual potency and even my interest in intimacy gradually decreased as my testosterone plummeted because of ADT.

While all this was going on, my body underwent some disturbing changes. I put on weight, my face sagged, and my breasts enlarged. Another worry was that my blood sugar crept up into the 103 range; I am not yet diabetic, but this was an alarming development.

Other serious issues

More serious issues followed.  I was surprised to find that my cholesterol levels spiked, since I have no family issues with cholesterol, and I am very careful about saturated fats. My doctor put me on Atorvastatin, but now I have had to deal with its side effects, such as sore muscles and joints. Most worrisome of all is my heart health; recently I developed cardiac atrial fibrillation (AFib).

It is hard to say for certain if ADT caused all these side effects. However, it would seem that ADT has beaten back my prostate cancer and extended my life. So I will take it, even if there are tradeoffs.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ProstateCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.